Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 32, NWS Brownsville, TX

April 24, 2016Kenedy County, Willacy County, Texas

NWS Brownsville, TX issued this severe thunderstorm warning at Apr 24, 2016, 6:14 PM CDT for Kenedy County, Willacy County, Texas. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 24, 2016, 6:14 PM CDT (23:14 UTC)
Expired
Apr 24, 2016, 7:00 PM CDT
In force
46 min
Issued by
NWS Brownsville, TX
Area
Storm-based polygon
Hail
2.0 in
Wind
50.0 mph

Counties Kenedy County, TX, Willacy County, TX

The radar

The Brownsville radar (KBRO), 89 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 24, 6:15 PM CDTHAIL 0.88Norias, TXOFF DUTY NWS EMPLOYEE REPORTED NICKEL SIZE HAIL ON HIGHWAY 77 NEAR NORIAS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 12:00Z, 11.2 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 12:00Z on 2016-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 121 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 12:00Z on 2016-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
121 J/kg
Mixed-layer CIN
-163 J/kg
Mixed-layer LCL
1037 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

100 
WUUS54 KBRO 242314
SVRBRO
TXC261-489-250000-
/O.NEW.KBRO.SV.W.0032.160424T2314Z-160425T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
614 PM CDT SUN APR 24 2016

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN KENEDY COUNTY IN DEEP SOUTH TEXAS... 
  NORTHWESTERN WILLACY COUNTY IN DEEP SOUTH TEXAS...

* UNTIL 700 PM CDT

* AT 612 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER NORIAS...OR
  11 MILES SOUTH OF ARMSTRONG...MOVING SOUTH AT 10 MPH.

  HAZARD...TWO INCH HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT 
           DAMAGE TO ROOFS...SIDING...WINDOWS AND PROPERTY. VEHICLE 
           DAMAGE WILL INCLUDE CRACKED OR SHATTERED WINDSHIELDS AND 
           MAJOR DENTS REQUIRING SIGNIFICANT REPAIRS. 

* LOCATIONS IMPACTED INCLUDE...
  RUDOLPH...NORIAS...YTURRIA AND HIGHWAY 77. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

&&

LAT...LON 2653 9784 2680 9787 2685 9767 2660 9755
TIME...MOT...LOC 2312Z 345DEG 9KT 2676 9775 

HAIL...2.00IN
WIND...<50MPH
 
$$

JMS
2 follow-up statements
248 
WWUS54 KBRO 242336
SVSBRO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
636 PM CDT SUN APR 24 2016

TXC261-489-250000-
/O.CON.KBRO.SV.W.0032.000000T0000Z-160425T0000Z/
KENEDY TX-WILLACY TX-
636 PM CDT SUN APR 24 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHERN KENEDY AND NORTHWESTERN WILLACY COUNTIES...

AT 635 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER RUDOLPH...OR 15
MILES NORTH OF RAYMONDVILLE...MOVING SOUTH AT 10 MPH.

HAZARD...TWO INCH HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT HAIL DAMAGE TO ROOFS...SIDING...WINDOWS AND
         PROPERTY. VEHICLE DAMAGE WILL INCLUDE CRACKED OR SHATTERED
         WINDSHIELDS AND MAJOR DENTS REQUIRING SIGNIFICANT REPAIRS.
         TREE LIMBS WILL BLOW DOWN AND SMALL TREES WILL BE UPROOTED.
         DAMAGE TO POWER LINES AND SOME POWER POLES IS EXPECTED. 

LOCATIONS IMPACTED INCLUDE...
RUDOLPH...NORIAS...YTURRIA AND HIGHWAY 77. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

&&

LAT...LON 2653 9784 2680 9787 2685 9767 2660 9755
TIME...MOT...LOC 2335Z 345DEG 9KT 2670 9773 

HAIL...2.00IN
WIND...60MPH
 
$$

JMS
786 
WWUS54 KBRO 242348
SVSBRO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
648 PM CDT SUN APR 24 2016

TXC261-489-250000-
/O.CON.KBRO.SV.W.0032.000000T0000Z-160425T0000Z/
KENEDY TX-WILLACY TX-
648 PM CDT SUN APR 24 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHERN KENEDY AND NORTHWESTERN WILLACY COUNTIES...

AT 646 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER RUDOLPH...OR 14
MILES NORTH OF RAYMONDVILLE...MOVING SOUTH AT 10 MPH.

HAZARD...TWO INCH HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT HAIL DAMAGE TO ROOFS...SIDING...WINDOWS AND
         PROPERTY. VEHICLE DAMAGE WILL INCLUDE CRACKED OR SHATTERED
         WINDSHIELDS AND MAJOR DENTS REQUIRING SIGNIFICANT REPAIRS.
         TREE LIMBS WILL BLOW DOWN AND SMALL TREES WILL BE UPROOTED.
         DAMAGE TO POWER LINES AND SOME POWER POLES IS EXPECTED.

LOCATIONS IMPACTED INCLUDE...
RUDOLPH...NORIAS...YTURRIA AND HIGHWAY 77. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY
FROM WINDOWS.

&&

LAT...LON 2653 9784 2680 9787 2685 9767 2660 9755
TIME...MOT...LOC 2346Z 345DEG 9KT 2668 9773 

HAIL...2.00IN
WIND...60MPH
 
$$

JS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 2:50 PM CDT, 3 hours 24 minutes earlier.

Area forecast discussion, Apr 24, 2:50 PM CDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
250 PM CDT SUN APR 24 2016

.SHORT TERM  /TONIGHT THROUGH MONDAY NIGHT/...LATEST SATELLITE IMAGERY
SHOWS A NEGATIVE TILTED 500MB TROUGH AXIS MOVING OFF THE LOWER TEXAS
COAST. BROWNSVILLE RADAR INDICATES SCATTERED CONVECTION OVER THE
GULF WATERS BEING GENERATED BY THIS PASSING MID LEVEL FEATURE.
CONVECTION SHOULD END THIS EVENING WITH IMPROVING CONDITIONS AS
DRIER AIR FILTERS INTO DEEP SOUTH TEXAS. LOW TEMPERATURES TONIGHT
WILL BE IN THE LOW TO MID 70S WITH LIGHT TO MODERATE SOUTHEAST
WINDS. MONDAY WILL BE VERY WARM COURTESY OF WEAK RIDGING ALOFT AND
SOUTH TO SOUTHWEST WINDS IN THE LOWER LEVELS OF THE ATMOSPHERE. HIGH
TEMPERATURES MONDAY WILL RANGE FROM THE LOWER 80S NEAR THE
COAST...90S INLAND AND AROUND 100 ACROSS THE FAR WEST WITH BREEZY
SOUTH TO SOUTHEAST WINDS. LOW TEMPERATURES MONDAY NIGHT WILL FALL
INTO THE LOW TO MID 70S. DRY CONDITIONS EXPECTED ACROSS THE REGION
TONIGHT THROUGH MONDAY NIGHT.

.LONG TERM /TUESDAY THROUGH SUNDAY/...THE MID TO UPPER LEVEL FLOW
SPLIT FLOW ACROSS THE NORTH AMERICA AND THE CONUS SHOWS NO SIGNS
OF BREAKING DOWN ANYTIME SOON. THIS WILL MAINTAIN A PROGRESSIVE
WEST TO EAST FLOW OF SEVERAL LOW PRESSURE LOWS/TROUGH ACROSS THE
SOUTHWEST DESERTS AND SOUTHERN AND CENTRAL PLAINS. MODELS ARE IN
FAIRLY GOOD CONSISTENCY AND AGREEMENT WITH THE GENERAL FLOW MAKING
FOR A STEADY STATE FORECAST. DAILY VARIATION IN TIMING AND
STRENGTH AND SOUTHERN EXTENT OF AT LEAST TWO OF THE MORE
SIGNIFICANT LOWS/TROUGHS WILL HAVE TO BE MONITORED TO SEE HOW MUCH
IMPACT THEY HAVE OF DEEP SOUTH TEXAS. THE MOST NOTICEABLE WEATHER
ELEMENTS OF THE WEEK WILL BE DAILY MODERATE TO STRONG BREEZES AND
ABOVE NORMAL TEMPERATURES.

THE FIRST LOW IS INDICATED TO MOVE FARTHER NORTH THEN PREVIOUS MODEL
RUNS WITH A DRIER WESTERLY FLOW OVER SOUTH TEXAS. A TRAILING COLD
FRONT IS SHOWN MOVING INTO SOUTH TEXAS BUT THE WESTERLY FLOW AND
WARMER TEMPERATURES WOULD LIKELY ALLOW THE FRONT TO DISSIPATE
BEFORE IT REACHES DEEP SOUTH TEXAS. THE MOISTURE DEPTH ON
WEDNESDSAY IS SHOWING SIGNS OF DECREASING WHICH IS REFLECTED A
SUBSTANTIAL LOWERING OF POPS IN THE MOS GUIDANCE. THE NEXT
OPPORTUNITY FOR RAIN WILL BE NEXT WEEKEND AS STRONGER AND MORE
SOUTHERN TRACK OF A TROUGH IS FORECAST BY THE 12Z MODEL SUITE.
MOISTURE CHARTS ALSO INDICATE DEEPER MOISTURE IN ADVANCE OF THE
TROUGH BUMPING UP THE POPS TO SLIGHT CHANCE TO EVEN LOW END CHANCE
FOR SATURDAY. LOOKING AT THE WPC RAINFALL/QPF FORECAST FOR DAYS
3-7 KEEP ALL RAIN NORTH OF THE DEEP SOUTH TEXAS SO CONFIDENCE IN
LOWER POPS LOOKS WITHIN REASON.

&&

.MARINE...NOW THROUGH MONDAY NIGHT...BUOY 42020 REPORTED SOUTH
WINDS NEAR 12 KNOTS GUSTING TO AROUND 14 KNOTS WITH SEAS SLIGHTLY
UNDER 3.3 FEET WITH A PERIOD OF 5 SECONDS AT 15 CDT/19 UTC. WINDS
WILL STEADILY INCREASE AND SEAS WILL GRADUALLY BUILD THIS EVENING
AS HIGH PRESSURE OVER THE NORTHWEST GULF INTERACTS WITH LOWER
PRESSURE OVER THE HIGH PLAINS. MODERATE WINDS AND SEAS WILL
PREVAIL ALONG THE LOWER TEXAS THROUGH THE FORECAST PERIOD. SMALL
CRAFT SHOULD EXERCISE CAUTION CONDITIONS POSSIBLE ON THE GULF
WATERS TONIGHT INTO MONDAY NIGHT.

TUESDAY THROUGH FRIDAY...MARINE CONDITIONS NEXT WEEK WITH BE
SOMEWHAT ADVERSE AS QUICK MOVING LOW PRESSURE TROUGHS MOVE THROUGH
THE CENTRAL PORTIONS OF THE COUNTRY. THIS WILL PRODUCE A MODERATE
TO OCCASIONAL STRONG PRESSURE GRADIENT ACROSS THE WESTERN GULF OF
MEXICO. MARINERS CAN EXPECT BUILDING SEAS THROUGH MID WEEK WITH A
STEADY STATE HIGH SEA STATE THE LATTER HALF OF THE WORK WEEK WITH
SOUTHEAST WINDS REMAINING IN THE MODERATE TO STRONG RANGE.
OCCASIONAL OR EVEN EXTENDED PERIODS OF SMALL CRAFT ADVISORIES ARE
LIKELY THIS WEEK FOR ALL COASTAL WATERS.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  74  88  74  88 /  10   0   0  10
BROWNSVILLE          74  89  74  89 /  10   0   0  10
HARLINGEN            73  93  74  92 /  10   0   0   0
MCALLEN              73  96  74  94 /  10   0   0   0
RIO GRANDE CITY      72 100  73  99 /  10   0   0  10
SOUTH PADRE ISLAND   74  82  73  78 /  10   0   0  10

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WEATHER.GOV/RGV

63/59
Hazardous weather outlook, Apr 24, 4:25 PM CDT, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
425 PM CDT SUN APR 24 2016

TXZ248>257-252130-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
425 PM CDT SUN APR 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF DEEP SOUTH
TEXAS.

.DAY ONE...TONIGHT

THERE IS A SMALL PROBABILITY OF STRONG TO MARGINALLY SEVERE
THUNDERSTORMS...WITH THE MAIN THREATS BEING STRONG AND GUSTY
WINDS...SMALL HAIL...LIGHTNING...AND BRIEF HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE AN ELEVATED RIP CURRENT RISK MONDAY THROUGH
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ130-132-135-150-155-170-175-252130-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
425 PM CDT SUN APR 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE GULF OF
MEXICO AND THE LAGUNA MADRE.

.DAY ONE...TONIGHT

THERE IS A SMALL PROBABILITY OF STRONG TO MARGINALLY SEVERE
THUNDERSTORMS...WITH THE MAIN THREATS BEING STRONG AND GUSTY
WINDS...SMALL HAIL...LIGHTNING...AND BRIEF HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PERIODIC STRONG SOUTHEAST WINDS THROUGH THE WEEK WILL RESULT IN
THE POSSIBILITY OF SMALL CRAFT ADVISORY CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

19

In the hours before

Special weather statement, Apr 24, 4:51 PM CDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
451 PM CDT SUN APR 24 2016

TXZ251-242230-
KENEDY TX-
451 PM CDT SUN APR 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL KENEDY COUNTY UNTIL
530 PM CDT...

AT 450 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
KENEDY COUNTY WIND FARMS...OR 14 MILES SOUTHEAST OF SARITA...MOVING
SOUTH AT 5 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LAT...LON 2716 9749 2705 9749 2705 9748 2704 9747
      2691 9745 2700 9751 2700 9756 2698 9754
      2698 9756 2693 9755 2695 9750 2693 9751
      2692 9746 2693 9775 2717 9769
TIME...MOT...LOC 2150Z 003DEG 6KT 2710 9760

JMS
Special weather statement, Apr 24, 5:26 PM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
526 PM CDT SUN APR 24 2016

TXZ251-242315-
KENEDY TX-
526 PM CDT SUN APR 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KENEDY COUNTY UNTIL 615
PM CDT...

AT 525 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
KENEDY COUNTY WIND FARMS...MOVING SOUTH AT 5 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LAT...LON 2692 9737 2698 9745 2690 9746 2693 9746
      2700 9756 2693 9755 2695 9750 2691 9752
      2689 9746 2690 9755 2688 9750 2683 9764
      2707 9770 2714 9751
TIME...MOT...LOC 2225Z 339DEG 6KT 2704 9758

JMS

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 9:21 PM CDTSpecial Weather StatementBROZapata39 min
Apr 24, 2:15 AM CDTSpecial Weather StatementBROCameron60 min
Apr 24, 2:24 AM CDTSpecial Weather StatementBROCameron66 min
Apr 24, 2:50 AM CDTAreal Flood AdvisoryBROCameron85 min
Apr 24, 2:22 PM CDTSpecial Marine WarningBRO38 min
Apr 24, 4:51 PM CDTSpecial Weather StatementBROKenedy39 min
Apr 24, 5:26 PM CDTSpecial Weather StatementBROKenedy49 min
Apr 24, 5:41 PM CDTSevere Thunderstorm WarningBROKenedy34 min
Apr 24, 6:54 PM CDTSevere Thunderstorm WarningBROKenedy, Willacy51 min

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.